First Author: I.Careba UK
Co Author(s): A. Tinu
Back to previous
We describe a series of three cases of Bull’s eye maculopathy secondary to hydroxychloroquine toxicity. We aim to underline the key features at presentation and how a thorough screening and imaging assessment should decrease the number of patients with macular toxicity secondary to hydroxychloroquine.
Ophthalmology Clinic, St Helens and Knowsley Teaching Hospitals
Retrospective case series of three cases of Bull’s eye maculopathy secondary to hydroxychloroquine taken for many years for rheumatoid arthritis,related to cumulative doses.
We present a 71 year old female complaining of bilateral persistent ring shaped image centrally and using hydroxychloroquine for the past 20 years. We also present a 60 year old male referred for bilateral macular changes and central scotomas, using hydroxychloroquine for over 9 years. Third patient is a 75 year old male complaining of bilateral blurred vision and using hydroxychloroquine for over 10 years. All cases had bilateral granular depigmentation of the RPE in the macula, sparing the fovea.VF showed bilateral paracentral scotomas.OCT showed thinning of the outer retina in the parafoveal region. Multifocal ERG showed bilateral decreased signal centrally. AF showed bilateral increase in signal in the parafoveal region.
Timely recognition of the clinical signs and interpretation of the investigations can facilitate early diagnosis of maculopathy and cessation of hydroxychloroquine to prevent further macular damage and visual loss.